Colorado, 2018

Hail and Damaging Wind in Colorado, June 24, 2018

June 24, 2018 · NWS GLD · 2 events in 1 county or zone

Early in the afternoon a cluster of thunderstorms moved into East Central CO, expanding in coverage as they progressed eastward. The largest hail size reported was quarter size in Stratton, CO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Early in the afternoon a cluster of thunderstorms moved into East Central CO, expanding in coverage as they progressed eastward. The largest hail size reported was quarter size in Stratton, CO. The highest wind gust reported was 66 MPH at the Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 1:02 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 1:02 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT Sun Jun 24 2018

.SHORT TERM...(This evening through Monday night)
Issued at 200 PM MDT Sun Jun 24 2018

Overview: An upper level low (currently centered invof the WY/NE
border) will gradually track east across Nebraska through Monday.
A potent shortwave rounding the base of the upper low in northern
CO will eject ENE onto the High Plains this afternoon and evening.

Through Tonight: Challenging forecast. Morning convection and
cloud cover have significantly impeded insolation in northwest KS,
particularly along and north of I-70 where elevated convection
has persisted. Low-level height/wind fields were altered by a
large MCS that propagated from KS into OK earlier today --
delaying the onset of southerly return flow /low-level moisture
advection/ into western Kansas. As a result, the greatest severe
weather potential has been shunted south of the GLD county warning
area. In spite of a relatively marginal thermodynamic
environment, forcing attendant the shortwave ejecting ENE from
Colorado onto the High Plains will allow widespread convection to
develop across the Tri-State area this aft/eve and may support an
isolated potential for severe hail/wind late this afternoon --
particularly along and south of Highway 40. Convection should grow
upscale and propagate S/SE of the region this evening - however,
isolated convection associated with the upper low will remain
possible north of I-70 during the overnight hours.

Monday/Monday night: Expect dry conditions to prevail over most
(if not all) of the area in association with subsidence in the
wake of the upper low progressing slowly east across Nebraska.
Isolated convection cannot be entirely ruled out in southwest
Nebraska Monday afternoon -- depending on the precise evolution
of the upper low. Expect highs in the low/mid 80s.

.LONG TERM...(Tuesday through Saturday)
Issued at 102 PM MDT Sun Jun 24 2018

Not much has change in the extended over the past couple of days.
The models are still showing the local area under the influence of
an upper-level ridge for most of the period. This will produce
mostly dry conditions with above normal high temperatures. The next
change for precipitation looks to be Saturday as an upper level
trough deepens over the western U.S. This puts our local area under
southwesterly flow aloft. This will result in a lee side low trying
to development off the front range. It is still too early to tell if
this will pan out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1005 AM MDT Sun Jun 24 2018

Challenging forecast. Winds may be light/variable for much of
today, though stronger winds will certainly be possible invof any
thunderstorms. Scattered to numerous thunderstorms will develop
over the Tri-State area late this morning and are likely to affect
both terminals at some point (perhaps multiple times) this
afternoon. Thunderstorms should shift south/east of the area this
evening (00-06Z Mon), though it is possible that thunderstorms
could linger in vicinity of the MCK terminal overnight. A period
of MVFR ceilings cannot be ruled out at either terminal this
evening/overnight. Expect winds to become NW/WNW at 15-20 knots
AOA sunrise Monday morning. VFR conditions are expected to
prevail from sunrise onward.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...BW
AVIATION...VINCENT
Hazardous weather outlook, Jun 24, 9:55 AM MST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1055 AM MDT Sun Jun 24 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1055 AM MDT Sun Jun 24 2018 /1155 AM CDT Sun Jun 24 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms will re-develop across the Tri-
State area today. Isolated storms may become severe, with a primary
threat of quarter to golfball size hail and damaging wind gusts up to
65 mph. Locally heavy rainfall and isolated flash flooding will also
be possible, particularly in areas where heavy rain fell during the
past 24 hours.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required

Vincent

In the hours before

Special weather statement, Jun 24, 2:23 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
323 PM MDT SUN JUN 24 2018

COZ090-242200-
Yuma County CO-
323 PM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Lone Star to 5 miles
southeast of Yuma to 4 miles north of Cope. Movement was east at 40
mph.

Wind gusts up to 55 mph will be possible with these storms.

Locations impacted include...
Yuma, Wray, Eckley, Joes, Abarr, Heartstrong and Clarkville.

This includes Highway 385 between mile markers 219 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4044 10223 4009 10207 3960 10233 3964 10280
      3992 10280 4008 10272 4023 10280 4044 10278
TIME...MOT...LOC 2122Z 268DEG 36KT 4038 10278 4009 10264 3973 10283
Special weather statement, Jun 24, 2:26 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
326 PM MDT SUN JUN 24 2018

COZ091-092-242200-
Kit Carson County CO-Cheyenne County CO-
326 PM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 400
PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hugo, or 17 miles southeast of Limon, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3913 10316 3924 10315 3926 10292 3899 10291
      3900 10316
TIME...MOT...LOC 2126Z 268DEG 35KT 3912 10342
Special weather statement, Jun 24, 2:32 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
332 PM MDT SUN JUN 24 2018

COZ090>092-242200-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
332 PM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN YUMA COUNTY IN NORTHEASTERN
COLORADO AND WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO
UNTIL 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Cope to 4 miles south of
Flagler to 8 miles northwest of Boyero. Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Stratton, Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 392 and
422.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3921 10315 3957 10294 3957 10280 3961 10280
      3963 10232 3926 10257 3896 10301 3896 10316
TIME...MOT...LOC 2132Z 265DEG 30KT 3955 10288 3923 10307 3903 10338
Local storm report, Jun 24, 2:43 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     1 NNE FLAGLER           39.30N 103.06W
06/24/2018  M57 MPH          KIT CARSON         CO   MESONET

&&
Local storm report, Jun 24, 2:44 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND GST     1 SE YUMA               40.11N 102.71W
06/24/2018  M53 MPH          YUMA               CO   AWOS

            AWOS STATION 2V6, 1 SE YUMA.

&&
Local storm report, Jun 24, 3:04 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND GST     1 SSE YUMA              40.10N 102.71W
06/24/2018  M53 MPH          YUMA               CO   MESONET

            MESONET STATION K2V6, 1 SSE YUMA.

&&

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
June 24, 3:10 PM MST to 3:18 PM MST
Where
Kit Carson County, 0.26 mi WNW of Stratton
Measured
1 in hail
Reported by
Social Media
Coordinates
39.301, -102.605

The hail started out the size of a quarter then decreased to pea size. The hail was two inches deep.

Thunderstorm Wind, Kit Carson

When
June 24, 3:29 PM MST to 3:34 PM MST
Where
Kit Carson County, 4.09 mi S of Burlington
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.242, -102.282

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769253, 769254.